Q. I am taking Atenolol from six years. But, now I feel dizzy when I take it. Why?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 24, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I have been on Atenolol for the past six years. I was prescribed this for a high heart rate. It worked well the first five years. But, from the last year, it has ruined my life. I have no energy. I get light headed and dizzy. I am on 100 mg a day. I am not sure what to do.

#

Hello,

Welcome to icliniq.com.

  • It is probably Atenolol-induced low heart rate and blood pressure.
  • First, you need to get your blood pressure and pulse rate checked. You should buy an electronic BP apparatus which shows both blood pressure and pulse rate or else you could get it checked from a nearby physician, or you could count your pulse rate for one minute.
  • Next appropriate step is dose reduction, especially if both or either of the two parameters is low. You should reduce the dose to 50 mg once a day and look for the response. If the blood pressure is found to be low, then you could additionally have ORS solution.
  • Let me know if you experience symptoms like black tarry stool, abdominal pain, vomiting, etc.

Hope this helps you. And get back if you have any doubts.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Hello doctor,

Thank you for your response. Usually, my blood pressure is 120/75 mmHg and sometimes it is 130/70. My pulse is usually high in the morning, but when I take Atenolol, it lowers to about 75. I had two echocardiograms in the last six years and nothing showed up. It was then determined that being a big guy my heart just beats a bit faster. I also take Edarbyclor for my blood pressure.

#

Hello,

Welcome back to icliniq.com.

  • We gradually need to taper off or reduce the dose of Atenolol as you are developing side effects. A pulse rate of less than 100 beats per minute (BPM) is acceptable. Intermittently, the pulse rate may raise, but if most of the times it is below 100 BPM then it is alright.
  • Also, we will reduce the dosage to 50 mg and look for the response for a week. If the response is satisfactory, then it can be continued. If not, discontinue and shift to another beta blocker for your heart rate like tablet Metoprolol XR (extended release tablets) 25 mg once a day, which we will gradually increase to 50 mg and further if needed.
  • If not done already, you should get your thyroid profile checked to look for cause.
  • Also, as I can see, your mentioned weight is very high. So, your high heart rate could be because of an obstructive sleep apnea, for which you will need definitive treatment.

for more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist


Was this answer helpful?

 | 

Related Questions:
What is the reason for chest pain after using CPAP?

Hi doctor, I have obstructive sleep apnea and using CPAP for a year ... Chest pain while on a CPAP machine (continuous positive airway pressure) is usually related to the machine setting if...   Read full

I was diagnosed with AFib . Should I be on beta blocker?

.. you must have undergone echo in order to find out the cause of atrial fibrillation. Now, regarding your doubt, as such the risk of stroke is not high in you so blood thinners are not absolutely necessary for you. Now, if AFib is of less than 48 ...   Read full

I have excessive daytime sleepiness. Why and how to treat it?

CPAP (continuous positive airway pressure) is needed ... Secondly, CPAP is a mask and device, and the pressure during inspiration and expiration during sleep keeps your airways patent and av...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is there any BP medicine without side effect?

Query: Hi doctor, I am a cardiac patient since 16 years after a massive MI followed by an angioplasty. Thereafter, I was taking medication to control high BP along with Aspirin as well as for cholesterol. Recently, I have another mild attack and did my second angioplasty. My BP is fluctuating between 150/9...  Read Full »

What does diffuse cerebral atrophy mean?

Query: Hi doctor, My mother is 52 years old and suffering from headache since so many years. We started the psychiatric treatment for her before six years. She has to take all medicines every day and whenever she misses them, she suffers from the headache. So, we decided to go for her brain MRI and the res...  Read Full »

Which antipsychotic medicine will cause the least weight gain?

Query: Hi doctor, Which atypical antipsychotic will cause the least weight gain? Abilify is not an option as I am allergic to it. Also, Geodon or Zeldox gave me severe drowsiness to the point that I had to sleep or could not open my eyes. Please help me.  Read Full »

Also Read


Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.